Opioid-Induced Constipation (OIC)
What is opioid-induced constipation (OIC)?
Constipation may be defined as having one or more of the following symptoms:
- Hard, dry stools
- Stools become less frequent
- Excessive straining when evacuating bowels
- Sense of incomplete bowel evacuation
- Excessive time spent on toilet
- Abdominal pain/bloating
- Rectal bleeding due to anal fissures and/or hemorrhoids
Depending on cause, constipation may be classified as primary or secondary:
- Primary constipation: results from colorectal defects
- Secondary constipation: caused by disease or intestinal obstruction. Can also be caused by medications such as opioids
Opioids are a major class of pain-relieving medications. One of the most common side effects of opioids is constipation, with incidence ranging from 40-80%
- Opioids relieve pain by binding to mu-opioid receptors in the central nervous system
These medications also bind to mu-receptors in other parts of the body such as the gastrointestinal (GI) tract
- This can prevent the muscles in your intestines from pushing stools through the gut
- Since waste takes longer to pass through, the intestines may absorb too much water from your stools- making them hard and dry
- There are many effective self-care techniques to alleviate opioid-induced constipation. These may include exercise, drinking plenty of water, making dietary changes, and using a laxative
- Patients may also talk to their doctor about reducing opioid dosage or trying a prescription medication to treat their constipation
- Nelson, Alfred D., and Michael Camilleri. "Opioid-induced Constipation: Advances and Clinical Guidance." Therapeutic Advances in Chronic Disease. SAGE Publications, Mar. 2016. Web. 17 Apr. 2017.
- "Opioids and Constipation." Pharmacy Times. N.p., n.d. Web. 17 Apr. 2017.
- "Treatment for Opioid-Induced Constipation (OIC)." Medical News Today. MediLexicon International, n.d. Web. 17 Apr. 2017.